A new report from Health Canada shows that taking the psychiatric drug lithium can result in increased blood calcium levels. In some cases this could lead to hypercalcemia and hyperparathyroidism, a gland disorder that can have serious health consequences.
Related Topics (Ads):
For roughly six decades lithium has been used to treat bipolar disorder and reduce the frequency and severity of acute manic episodes. In other words, for generations it’s been among psychiatrists’ most popular tools for treating serious mental health issues.
But researchers are now starting to question the use of lithium. That’s because new studies have shown that taking lithium can lead to a spike in blood calcium levels. Experts say that, in many cases, lithium’s impact on blood calcium levels is mild to medium, meaning many patients won’t even notice a change.
However, in a recent advisory, Health Canada say that in severe cases high blood calcium can be life-threatening. In fact, experts say abnormally high blood calcium (often referred to as hypercalcemia) can lead to coma and even cardiac arrest.
To address this problem, Health Canada says it’s working closely with various pharmaceutical firms to improve the labels on lithium drugs. These new labels will reportedly include clear and specific warnings about the risk of hypercalcemia and the potential results.
At the moment psychiatrists are using seven different types of lithium-based medication, including: Apo-Lithium Carbonate, Carbolith, Lithane, Lithmax, Phl-Lithium Carbonate, Pms-Lithium Carbonate and Pms-Lithium Citrate.
Health Canada is advising people currently taking these drugs to immediately tell their physician if they “experience symptoms of hypercalcemia, which include fatigue, depression, mental confusion, nausea, vomiting, excessive thirst, appetite loss, abdominal pain, frequent urination, muscle and joint aches, and muscle weakness.”